Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 50, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Aug 3, 2022, 3:35 PM MDT for Fremont County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2022, 3:35 PM MDT (21:35 UTC)
- Expired
- Aug 3, 2022, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Fremont County, CO
The radar
The Pueblo radar (KPUX), 113 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1928 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
874
WGUS55 KPUB 032135
FFWPUB
COC043-040045-
/O.NEW.KPUB.FF.W.0050.220803T2135Z-220804T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
335 PM MDT Wed Aug 3 2022
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Central Fremont County in central Colorado...
* Until 645 PM MDT.
* At 335 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Central Fremont County
This includes the following streams and drainages...
Copper Gulch, Grape Creek and Arkansas River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3846 10557 3848 10544 3848 10540 3839 10536
3839 10553
FLASH FLOOD...RADAR INDICATED
$$
MW1 follow-up statement
917
WGUS75 KPUB 032338
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
538 PM MDT Wed Aug 3 2022
COC043-040045-
/O.CON.KPUB.FF.W.0050.000000T0000Z-220804T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fremont CO-
538 PM MDT Wed Aug 3 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT THIS
EVENING FOR CENTRAL FREMONT COUNTY...
At 538 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Central Fremont County
This includes the following streams and drainages...
Copper Gulch, Grape Creek and Arkansas River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3846 10557 3848 10544 3848 10540 3839 10536
3839 10553
FLASH FLOOD...RADAR INDICATED
$$
CSSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:08 PM MDT, 27 minutes earlier.
Area forecast discussion, Aug 3, 3:08 PM MDT, 27 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 308 PM MDT Wed Aug 3 2022 .SHORT TERM...(This evening through Thursday) Issued at 302 PM MDT Wed Aug 3 2022 ...PM thunderstorms will be possible over the mountains this evening, with a few storms moving over into the I-25 corridor and San Luis Valley, with a better chance for storms over the plains tomorrow... Key messages: 1) Afternoon showers and thunderstorms will develop over the mountains and San Luis Valley during the afternoon, with a few storms moving over the I-25 corridor later this evening. Some storms will also be possible over the central plains. 2) Main threat with thunderstorms this evening will be torrential rainfalls with possible flash flooding for burn scar areas if storms become relatively stationary. Strong outflow winds to 50 mph, small hail, and dangerous cloud to ground lightning will also be possible with stronger storms. 3) Widely scattered to numerous thunderstorms will be possible again tomorrow over the mountains during the afternoon, and over the plains through the evening hours. Flash flooding will be possible again, especially the burn scar and urbanized areas. 4) A few storms over the plains tomorrow could potentially become severe, with outflow winds of up to 60 mph, hail of an inch or greater in diameter, as the main threats. Detailed discussion: Currently... The ridge near the Four Corners area is meandering slightly to the north, which is allowing for the anticyclonic flow to advect in mid level monsoonal moisture over the region. This has allowed for thunderstorms to continue to develop over the mountains with orographic forcing, mainly over the central mountains. These storms will move off the mountain and over the San Luis Valley and adjacent plains, mainly west of the I-25 corridor by later in the afternoon and throughout the evening. When analyzing the lastest data of the CAMs, the most instability still appears to be over the southern Sangre de Cristo Mountains, with MLCAPE of close to 1900 J/kg. There is also weaker shear in this area, which could cause any thunderstorm development to become nearly stationary. Due to this, there could be the possibility of flash flooding, especially over burn scar areas, through the late evening hours. Stronger storms could also be possible over any of the mountains, with torrential rain, gusty outflow winds up to 50 mph or greater, frequent cloud to ground lightning, and possible hail up to a half an inch in diameter. As the storms move over into the plains later during the evening, they should continue as they get east of the I-25 corridor, as there is weaker instability and more inhibition in place within the PBL. Tonight... A few of the lingering showers and possible storms over will continue to weaken going into the later hours of the evening with all remaining showers dissipating by around midnight or a little after. There will be some clearing, although with mostly cloudy skies going late into the evening and relatively higher moisture content in the PBL, there will not be much in the way of radiational cooling. This being said, lows will drop only into low to mid 60s over much of the plains, with low to mid 50s for the upper Arkansas River Valley and San Luis Valley, and generally in the 40s for country. Tomorrow... The ridge will remain nearly in the same position, with slight building of the upper level high over the area. More mid level monsoonal moisture flow will continue to advect in over the region and allow for thunderstorms to develop again over the mountains initially in the afternoon, and then move over into the plains by later in the afternoon and evening. As the surface winds begin to become more southeasterly over the plains, it will allow for higher dewpoints to move in and help to destabilize the lower levels. This will increase the instability over the plains with some areas getting close to 3000 J/kg, and lapse rates between 6.5 and 7 C/km over most of areas. The bulk shear, however, will still be lacking, with only the highest values of around 25 kts being over the far eastern plains. Given these parameters, there will be a better chance of any convection getting off the mountains to maintain strength and possibly even intensify as they move over the eastern plains. Some of them could become severe, and after analyzing soundings that display a relatively straight line hodograph, so storms will most likely be splitting. The inverted V profile also gives more confidence to the biggest threat being strong outflow winds up to possibly 50 mph, or 60 mph if storms become severe. There could also be some large hail of greater than 1 inch in diameter if the stronger cores remain within the hail growth zone (between -10 and -20C). With the ridge building in, temperatures will also be slightly warmer tomorrow, with may also help to break the capping for some areas over the plains and help to aid in further destabilization and sustainability of some of these storms. -Stewey .LONG TERM...(Thursday night through Wednesday) Issued at 302 PM MDT Wed Aug 3 2022 Key Messages: 1) Increasing coverage of rain and thunderstorms into the weekend. 2) Flash flooding potential increases for Saturday and Sunday. 3) Daytime high temperatures peak on Friday and then remain at or slightly below normal for the remainder of the period. Thursday Night and Friday.. The ridge axis is directly overhead by Thursday evening with high pressure centered over Colorado. As the high starts to slowly move off to our south and east, overnight low temperatures for Thursday night into Friday morning look to remain about 5 to 8 degrees above normal for this time of year, especially on our eastern plains where overnight lows barely dip into the upper 60s. This will set the stage for near record highs on Friday. Pueblo's standing record is 100F and we are forecast to tie that record on Friday afternoon. 93F is the standing record for Colorado Springs, where we are forecasted to be within 2 degrees of that record as well. We will see continued chances for showers and thunderstorms in the high country on Friday. Our eastern plains will warm up quickly and get very breezy with southerly winds gusting up 35 mph out ahead of a cold frontal boundary that doesn't look to make its way into our area until after peak heating on Friday night. According to the NAM, the best chances for thunderstorms along and east of the I-25 corridor will not come in until much later in the day, possibly as late as 7-10pm, when the front gets close enough to potentially start interacting with thunderstorm outflows in the area. The GFS does not show convection spilling into the lower terrain at all, and holds off on frontal passage until early Saturday morning. Timing this front will be important in the next couple of days, as an earlier passage will mean less drastic daytime highs and better chances for afternoon and evening convection east of I-25. Saturday and Sunday.. The upper level ridge continues to weaken and push off to our east, dragging the plume of monsoon moisture back over Colorado for this weekend. Daytime highs stay at or slightly above normal for most of us on Saturday, with chances for widespread convection in the high country early in the day on Saturday. Storms are more likely to spill into the lower terrain with better shear and more available moisture, but deterministic models are mainly keeping convection along and north of highway 50 for Saturday evening. Scattered to numerous coverage for showers and thunderstorms look more likely for Sunday, when even our eastern plains will see better chances for rain and thunderstorms. Temperatures look to stay at or slightly below normal for Sunday. Monday through Wednesday.. As northwest flow sets in for Monday and Tuesday, we'll see continued chances for afternoon showers and thunderstorms, especially with lingering moisture present on Monday. Overall, ensemble members seem to be in decent agreement that ridging will start to build back in through the first half next week. This will mean gradual drying, especially on the plains, and warming back to near normal temperatures as well. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 302 PM MDT Wed Aug 3 2022 VFR conditions are expected to prevail for all TAF sites (KALS, KCOS, and KPUB) throughout the forecast period. There could be some convection in and around the vicinity of all stations later on this afternoon and evening, although most of this will be confined to the surrounding mountains. If SHRA/TSRA does develop, it could temporarily reduce CIGs and VIS to MVFR/IFR criteria. If there is convection in the vicinity of either of the stations, it could result in periodic windshifts and wind speed increases to occur at either of the two terminals. Keep in mind that distant storms could create outflows which could cause windshifts and increased wind speeds to occur periodically at these stations as well. There could be a higher amount of convection within the vicinity of all stations by tomorrow afternoon towards the end of the forecast period. -Stewey && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...STEWARD LONG TERM...EHR AVIATION...STEWARD
Hazardous weather outlook, Aug 3, 11:53 AM MDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1153 AM MDT Wed Aug 3 2022 COZ058>089-093>099-041800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1153 AM MDT Wed Aug 3 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Numerous showers and thunderstorms are expected this afternoon and evening across the higher terrain, while more scattered activity is forecast to spill across the I-25 Corridor through the late afternoon. One or two thunderstorms may be possible across the far eastern plains this evening. Main impact concerns will be gusty outflow winds up to 50 mph, and periods of moderate to heavy rainfall that could produce flash flooding over high risk areas. There could also be some small hail and dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Daily shower and thunderstorm activity increases through the upcoming weekend. Rain, heavy at times, is possible primarily Saturday and Sunday, where flash flooding over area burn scars, urban corridors, and saturated soils may occur. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. STEWARD/EHR
In the hours before
Special weather statement, Aug 3, 1:41 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
141 PM MDT Wed Aug 3 2022
COZ074-075-032015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
141 PM MDT Wed Aug 3 2022
...A strong thunderstorm will impact portions of southeastern
Costilla and southwestern Las Animas Counties through 215 PM MDT...
At 140 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Stonewall, or 26 miles south of Indian Creek on
the southeastern Spring Burn Scar, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph, penny size hail and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stonewall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3702 10519 3711 10520 3717 10497 3702 10496
TIME...MOT...LOC 1940Z 262DEG 13KT 3707 10515
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
mwSpecial weather statement, Aug 3, 3:03 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
303 PM MDT Wed Aug 3 2022
COZ076-077-079-083-032130-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County Above 8500Ft CO-
303 PM MDT Wed Aug 3 2022
...A strong thunderstorm will impact portions of central Fremont
County through 330 PM MDT...
At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Texas Creek, or 19 miles northeast of Hayden Pass
Burn Scar, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph, half inch hail and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Fremont
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3841 10555 3849 10555 3852 10533 3839 10532
TIME...MOT...LOC 2103Z 269DEG 12KT 3847 10547
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
mwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:41 PM MDT | Special Weather Statement | PUB | Costilla | 34 min |
| Aug 3, 2:31 PM MDT | Flash Flood Warning | PUB | Custer | 3 hr |
| Aug 3, 3:03 PM MDT | Special Weather Statement | PUB | Fremont | 27 min |
| Aug 3, 4:01 PM MDT | Special Weather Statement | PUB | Fremont | 29 min |
| Aug 3, 4:15 PM MDT | Special Weather Statement | PUB | Custer | 45 min |
| Aug 3, 4:18 PM MDT | Flash Flood Warning | PUB | Fremont | 3 hr |
| Aug 3, 4:21 PM MDT | Special Weather Statement | PUB | Hinsdale | 24 min |
| Aug 3, 4:34 PM MDT | Special Weather Statement | PUB | Fremont | 41 min |
| Aug 3, 5:02 PM MDT | Special Weather Statement | PUB | Huerfano | 43 min |
| Aug 3, 5:21 PM MDT | Flash Flood Warning | PUB | Chaffee, Saguache | 3 hr |
| Aug 3, 5:32 PM MDT | Flash Flood Warning | PUB | Huerfano | 3 hr |
| Aug 3, 5:45 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.